“The first wealth is health.”
– Ralph Waldo Emerson
Bisphosphonates include alendronate (Binosto, Fosamax), risedronate (Actonel, Atelvia), ibandronate (Boniva) and zoledronic acid (Reclast, Zometa) strengthening bones by slowing the rate at which osteoclasts remove bone. In patients with osteoporosis or osteopenia the bones lose mineral faster than they can regenerated. Bisphosphonate therapy help prevent your bones from losing calcium and other minerals by slowing or stopping the natural processes that dissolve bone tissue. Bisphosphonate therapy has been reported to reduce hip fractures up to 50 percent, however, compromising the overall bone quality,
Bisphosphonates are taken anywhere from once a week to once a month. All these medications in tablet form except for zoledronic acid (Reclast) which is given intravenously (IV) once a year. Both women and men can take bisphosphonates.
- Muscle and joint pain
- Flatulence (constipation, diarrhea, gassy stomach)
- Dysphagia (difficulty swallowing)
- pain or burning under the ribs or in the back
- dizziness, weakness
- Heartburn, upset stomach, throat irritation, atrial fibrillation
- Abdominal pain and risk of esophageal ulcers (less likely if taken intravenously).
- Intravenous forms might cause a mild fever for 2-3 days with body aches and malaise.
- Jawbone issues, numbness, swelling
- Necrosis (death to the bone) of the jaw bone.
- Many individuals have reported needing root canals soon after beginning alendronate. The lack of inadequate circulation to the root of the teeth through the jaw and to the jaw itself maybe the cause of this condition.
- Thighbone fractures
- Long term use of bisphosphonate therapy has been linked to a rare type of thigh fracture. This injury is called a atypical femoral fracture and is similar to a stress fracture causing pain that begins subtly and can gradually worsen. If left untreated early on, a complete fracture of the thighbone can occur.
Accordinging to Dr. Christiane Northrup ” They are not the panacea for bone health that they appear to be. In fact, they can be downright dangerous. They inhibit bone resorption by cells known as osteoclasts, which are necessary for continual remodeling of bone that occurs throughout life. Here’s the problem with that. Suppressing bone turnover creates excessive mineralization of bone, which makes it more brittle. When bone gets too thick, that alendronate also inhibits normal repair of micro damage to bone, resulting in eventual accumulation of micro damage and loss of bone strength. For these reasons, studies have shown spontaneous non traumatic spinal and also atypical femur fractures in individuals taking this drug. In one study, severe reduction in the bone formation was found in all patients studied. Orthopedic surgeons have increasingly been reporting atypical femur fractures that don’t heal in women on alendronate.”
It is important to note bisphosphonates stay in the circulation for decades, event after women stop taking them, because they bind tightly to bone. Your healthcare practitioner may recommend stopping bisphosphonates after three to five years especially if your overall risk of fracture is low. To learn more about how to calculate your risk factors visit we recommend visiting the Fall Risk Calculator – American Bone Health Non-profit (ABH)
What is a bisphosphonate holiday?
When a patient responds well to bisphosphonate therapy, many healthcare providers will consider a “bisphosphonate drug holiday” during which the patient takes a break from treatment. It’s important to recognize this is temporary, like a vacation, not permanent, like retirement. Eventually, lingering bisphosphonate benefits wear off and fracture risk rises. Drug holidays must be closely monitored so that treatment can be restarted when needed to avoid fractures. Also, only bisphosphonate drugs stay in the body long enough for a drug holiday to work. Other osteoporosis drugs lose their effect rapidly and must be taken continuously to protect bone, or if they are stopped, a different drug should be started in their place. Many healthcare providers consider a bisphosphonate drug holiday after five years of treatment if bone density is stable and no fractures have occurred.
Note, there is no one-size fits all answer in treating patients with osteoporosis or osteopenia. We recommend understanding your options in order to better serve your healthcare and wellness lifestyle choices.
These are just a few suggestions to help you live your best life. We believe in treating the whole person with a holistic approach and blend our knowledge and training of movement, nutrition, massage therapy and traditional chinese medicine.
We love teaching mindful movement and even during this time, we are here to support you in your journey to wellness by offering online remote training from anywhere in the world. Contact us today to get started and learn to move with less pain and greater ease. We look forward to answering your movement questions and/or concerns.
Feel free to check out our blog posts specific to pilates, pre/post natal, bone building for osteoporosis/osteopenia, mindful meditation, restorative yoga therapy, partner and endurance training.
Medical Disclaimer: You should also see your doctor and/or nutritionist if you think you may be deficient in specific nutritional vitamins. They can help determine what’s causing your symptoms and, if needed, recommend ways to balance your daily vitamin intake.
- NORTHRUP, C, M.D., 2010. Recommendations from Women’s Bodies, Women’s Wisdom. Revised edn. Bantam.
- KEARNS, ANN, M.D., PH.D., Osteoporosis: How long must I take bisphosphonates?
- HARVARD WOMEN’S HEALTH STAFF, June, 2014-last update, Osteoporosis drugs: Which one is right for you?
- JOHN HOPKINS MEDICAL STAFF, Osteoporosis Medications (Bisphosphonates).
- THE NATIONAL OSTEOPOROSIS FOUNDATION, 09/07/, 2018-last update, The How’s and Why’s of Osteoporosis Medications.